Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Lincoln, IL

June 27, 2020Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 27, 2020, 9:49 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 9:49 PM CDT (02:49 UTC)
Expired
Jun 28, 2020, 12:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:02 PM CDTFLASH FLOODW Potomac, IL6 TO 8 INCHES WATER OVER RT 49. ROAD BARRICADED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS53 KILX 280249
FFWILX
ILC019-183-280545-
/O.NEW.KILX.FF.W.0019.200628T0249Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
949 PM CDT Sat Jun 27 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Vermilion County in east central Illinois...
  Northeastern Champaign County in east central Illinois...

* Until 1245 AM CDT.

* At 947 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Amounts of 2 to 3 inches have 
  been estimated in areas north of highway 136 from near Gifford to 
  Armstrong northward to the Ford County line since 830 pm. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Gifford, Potomac, Henning, Middle Fork Wildlife Area, Armstrong,
  Collison, Penfield and Flatville.

This includes the following streams and drainages...
Windfall Creek, Upper Salt Fork Drainage Ditch, Whisky Creek, Buck 
Creek, Gimlet Branch, North Fork Vermilion River, Bean Creek, 
Fountain Creek, Knights Branch, Prairie Creek, Sugar Creek, Collison 
Branch, Middle Fork Vermilion River, Bluegrass Creek and Feather 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4022 8809 4040 8809 4040 8794 4041 8793
      4043 8771 4021 8771

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Geelhart
2 follow-up statements
393 
WGUS73 KILX 280422
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1122 PM CDT Sat Jun 27 2020

ILC019-183-280545-
/O.CON.KILX.FF.W.0019.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
1122 PM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...

At 1119 PM CDT, Doppler radar indicated the heavy rain had 
diminished in intensity. However, radar estimated that between 2 and 
4 inches of rain has fallen so far in areas along and north of 
highway 136, north of Gifford, Penfield, and Armstrong. Another area 
of thunderstorms is approaching from the southwest, and may bring 
additional heavy rain. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Gifford, Potomac, Middle Fork Wildlife Area, Armstrong, Collison and
Penfield.

This includes the following streams and drainages...
Sugar Creek, Upper Salt Fork Drainage Ditch, Collison Branch, Whisky
Creek, Buck Creek, Middle Fork Vermilion River, Gimlet Branch, Bean 
Creek, Bluegrass Creek, Fountain Creek, Knights Branch and Prairie 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4025 8809 4040 8809 4040 8794 4041 8793
      4041 8775 4021 8778 4021 8780

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
954 
WGUS73 KILX 280543
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1243 AM CDT Sun Jun 28 2020

ILC019-183-280552-
/O.EXP.KILX.FF.W.0019.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-Champaign-
1243 AM CDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 1245 AM CDT...

The heavy rain has ended and flood waters are receding. Flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures as some lingering flooding may 
continue.

LAT...LON 4025 8809 4040 8809 4040 8794 4041 8793
      4041 8775 4021 8778 4021 8780

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:08 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 8:08 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
808 PM CDT Sat Jun 27 2020

.SYNOPSIS...
Issued at 808 PM CDT Sat Jun 27 2020

Scattered showers and thunderstorms will remain a threat across
central and southeast Illinois for the next few days, although
periods of dry weather are likely. Expect temperatures to warm up
to around 90 degree or so, and with the muggy air mass, the heat
index will be close to 100 degrees Sunday and Monday afternoons.

&&

.UPDATE...
Issued at 808 PM CDT Sat Jun 27 2020

Convection over the western CWA has been weakening over the last
hour, with generally rain and only isolated storms still lingering
near the I-74 corridor. The eastern CWA was fairly well worked
over from the earlier storms and has been fairly quiet as of late,
though some storms have begun to form northwest of Danville. On
the grander scale, an MCS over eastern Missouri has been showing
some cooling cloud tops while it has begun to track into southern
Illinois. With the upper wave still in place across eastern
Missouri, the higher resolution models still show some northward
development, though specific details are quite variable. A general
diminishing of showers is expected west of I-55 after midnight,
with additional waves of storms in southeast Illinois.
Precipitable water values are around 2 inches in south central
Illinois per latest SPC mesoanalysis and are progged to rise some
overnight, so the concern remains with potential need for a flash
flood watch. Some heavier areas of 2-4 inches of rain were
observed earlier today across Shelby and Cumberland Counties, as
well as near 2 inches in the Lawrenceville area, though the areas
south of I-70 in general were around 3/4 inch or less.
Aforementioned MCS looks to have its heaviest rainfall tracking
just south of our area, so we will continue to hold off on a watch
for now.

Updated zones/grids sent for the latest rainfall trends.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 318 PM CDT Sat Jun 27 2020

Anticipate a relatively lull in convective activity across central
Illinois late this afternoon behind first wave departing east into
Indiana and next wave currently over north central MO. Convective
initiation is underway, however, with this next shortwave trough
with scattered storms developing across the southeast portions of
Iowa into northeast Missouri. These storms should shift east into
Illinois this evening and tonight. Some of these storms could be
strong to severe, especially with some breaks in the clouds
developing west of I-55 which will allow for some recovery of
instability late this afternoon. In addition, shear is marginally
stronger, 25-30 kt, which may support some storm organization.

This evening and tonight, focus will shift a bit further south,
though uncertainty remains in the exact placement. Low level jet
will strengthen from OK across MO into SW IL late this evening and
overnight and help to further increase already high PWats to over
2.0 inches across the region. Thunderstorms should expand in
coverage along the nose of the low level jet. Corfidi vectors drop
below 5 kts or become oriented out of the NE into the LLJ. This
leads to the possibility of back building thunderstorms that could
produce locally heavy rain and flash flooding. While admittedly
cannot put a lot of stock in placement of these storms from the
convective allowing models after pretty dismal performance today,
the HRRR/NAMNest/WRF ARW all keep the axis of heaviest precip just
south of the CWA, though the WRF NMM does place backbuilding
storms into the SE CWA at least initially. While guidance does
lean just south of the forecast area for placement tonight, cannot
completely rule out the more northerly solutions so will need to
keep a close eye on where things set up this evening and tonight.
While a flash flood watch was considered for counties south of
I-70, confidence in the placement over these counties is too low
at this time.

Muggy conditions are expected to continue on Sunday with temps
well  into the 80s if not lower 90s depending on convection
during the day. Warm advection will strengthen over the Great
Plains and Midwest in response to a strong upper low digging
across the Pacific Northwest with upper ridge strengthening across
the mid section of the country. Meanwhile, at the surface, warm
front is expected to lift back north across central Illinois and
could serve as the focus for isolated to scattered storm
development. The best forcing does stay just to our west and
several models suggest most of the day will be dry, so may have to
wait to see where smaller scale forcing sets up to force
convection locally. Lack of upper level support and weak mid/upper
flow does not point to any notable organized severe threat should
storms develop, but strong instability could result in strong
pulse storms with primarily a wind threat.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 318 PM CDT Sat Jun 27 2020

A blocky upper ridge will develop across the mid section of the
country late this weekend and is expected to strengthen and
persist through the upcoming week. Hot and humid conditions will
result along with occasional precip chances in the unstable
conditions.

As upper ridge strengthens over the region Sunday night into
Monday, surface warm front is progged to surge north into
Wisconsin and should provide dry weather locally with central
Illinois displaced from any large scale forcing. Temperatures are
expected to warm into the lower 90s while dew points remain in the
low to mid 70s. Afternoon heat indices near 100 are expected as a
result.

On Tuesday, a shortwave trough is progged to lift up the longwave
ridge resulting in scattered showers and thunderstorms. Mid and
upper level flow remain fairly weak over the region which will
keep the severe threat in check, limited to pulse severe during
the afternoon and early evening.

Wednesday through the end of the week, surface low is progged to
shift from the central Great Plains to the lower Mississippi
Valley. Showers and thunderstorm chances continue Wednesday
ahead of the low, but then become focused to our south Thursday
through the end of the week into Saturday as mid and upper flow
turn north to northeasterly and the better moisture transport is
shunted well to our south. While temps in the 90s and dew points
in the 70s will continue Wednesday and possibly Thursday, they'll
be replaced by highs in the upper 80s and dew points in the 60s
late in the week...still quite hot and humid but slightly less
uncomfortable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Jun 27 2020

Challenging aviation forecast. Convection will remain the primary
concern through about 07-08Z, with timing fairly uncertain. Have
included a TEMPO period for MVFR conditions at KPIA initially
where there is more certainty, but left VCTS elsewhere and will
amend as the focus becomes clearer.

Overnight, focus shifts to lower ceilings and visibilities. Areas
closer to KPIA/KBMI will see some deteriorating visibilities,
while low MVFR to IFR level ceilings overspread a large part of
central Illinois. Improvement not really expected until late
morning Sunday. While another round of pop-up convection is
possible by afternoon, too much uncertainty in the placement of it
exists at the moment to include a mention in this TAF set.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Geelhart
Hazardous weather outlook, Jun 27, 3:38 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Sat Jun 27 2020

ILZ027>031-036>038-040>057-061>063-066>068-071>073-282045-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
338 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon through
tonight. A few strong to severe storms will be possible with
damaging winds the main concern. Locally heavy rain and flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Occasional thunderstorms, with the potential for localized heavy
rainfall, will be possible each day. A few storms on Sunday could
be strong to severe with locally damaging winds the primary
concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Local storm report, Jun 27, 4:44 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
06/27/2020  M1.98 INCH       LAWRENCE           IL   ASOS

            SINCE 2 PM

&&

25
Local storm report, Jun 27, 6:48 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       TOLEDO                  39.27N 88.24W
06/27/2020  M2.65 INCH       CUMBERLAND         IL   PUBLIC

            TOTAL PAST 12 HOURS.

0812 PM     TSTM WND DMG     CAMP GROVE              41.08N 89.63W
06/26/2020                   MARSHALL           IL   PUBLIC

            SEVERAL LARGE TREE BRANCHES DOWN. DELAYED REPORT.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:00 PM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr
Jun 28, 10:07 AM CDTSevere Thunderstorm WarningILXMorgan, Scott38 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.